Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 215, NWS Topeka, KS

November 12, 2001Dickinson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Nov 12, 2001, 1:00 PM CST for Dickinson County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Nov 12, 2001, 1:00 PM CST (19:00 UTC)
Expired
Nov 12, 2001, 1:30 PM CST
In force
30 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dickinson County, KS

The radar

The Topeka radar (KTWX), 76 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1530 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

682 
WUUS53 KTOP 121901
SVRTOP
KSC041-121930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
100 PM CST MON NOV 12 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DICKINSON COUNTY IN CENTRAL KANSAS

* UNTIL 130 PM CST

* AT 100 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR ENTERPRISE...OR ABOUT 7 MILES EAST OF
  ABILENE...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED...
  CHAPMAN

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3895 9725 3882 9709 3897 9695 3913 9701

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 12, 2:45 AM CST, 10 hours 15 minutes earlier.

Area forecast discussion, Nov 12, 2:45 AM CST, 10 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
245 AM CST MON NOV 12 2001

TEMPERATURES AND PRECIPITATION CHANCES ARE STILL MAIN CONCERNS.

LATEST SURFACE ANALYSIS SHOWING AXIS OF LOW LEVEL MOISTURE NOSING
NORTHWARD THROUGH WESTERN OK INTO SOUTHWEST KS WITH DEWPOINTS INTO
THE MIDDLE 50S. WATER VAPOR SHOWING ONE SHORTWAVE MOVING THROUGH THE
AREA NOW WITH ANOTHER OVER CO AND THE STRONGEST ONE OVER WESTERN SD.

MODELS ARE CONSISTENT WITH MOISTURE ADVECTION THROUGH THE MORNING
HOURS AHEAD OF APPROACHING SHORTWAVE TO THE WEST. WOULD EXPECT
CLOUDS TO CONTINUE TO INCREASE THIS MORNING BUT MAY BREAK UP A
LITTLE THIS AFTERNOON. SKIES WILL LIKELY AVERAGE PARTLY SUNNY IN THE
EAST AND WILL ACT TO SLOW HIGHS SOMEWHAT...ALTHOUGH IT IS HELPING TO
KEEP TEMPS UP FOR NOW IN THE NORTHCENTRAL. EITHER WAY...MOST HIGHS
WILL BE IN THE MIDDLE 60S.

WILL ALSO ADD A SLIGHT CHANCE FOR SHOWERS TO NORTHCENTRAL FOR
TODAY...BUT FEEL EARLY THIS MORNING AND AGAIN LATER IN THE AFTERNOON
WOULD BE MOST FAVORED TIME. AS CO SHORTWAVE MOVES EASTWARD WITH THE
STRONGER WAVE OVER THE NORTHERN PLAINS...SHOULD SEE A BETTER CHANCE
FOR SHOWERS/SOME THUNDER IN MOISTURE/INSTABILITY AXIS ACROSS MOST OF
THE CWA TONIGHT...WITH DECREASING CHANCES THROUGH MIDDAY ACROSS THE
EAST ON TUESDAY AS UPPER TROUGH AXIS SHIFTS EAST OF THE CWA. WILL
RAISE POPS TONIGHT TO 30 PERCENT ALL AREAS AND KEEP A CHANCE GOING
IN THE MORNING OVER THE EAST.

ALL MODELS MORE IN AGREEMENT WITH NEXT SIGNIFICANT WAVE COMING INTO
THE SOUTHWEST U.S. AND SLOWING DOWN BY WEDNESDAY...ALTHOUGH THE
CANADIAN/NOGAPS IS MUCH FURTHER SOUTH THAN THE AVN/MRF. SHOULD STILL
REMAIN DRY THROUGH MID WEEK BY WILL STILL SEE SOME CLOUDS FROM IT.
BY THE END OF THE WEEK...MRF EJECTS REMNANTS OF THIS LOW NORTHEAST
INTO KS FOR THE WEEKEND WHILE THE NOGAPS AND CANADIAN TAKE A MUCH
MORE SOUTHERLY..PROGRESSIVE AND DRIER ROUTE FOR KS. FOR NOW...WITH
UNCERTAINTY IN MODEL TRENDS...WILL NOT MAKE ANY CHANGES TO THE
OUTER PORTIONS OF THE EXTENDED.

.TOP...NONE.

63

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.